Alert archive / Illinois / Tornado Warnings in 2023

Tornado Warning 48, NWS Quad Cities, IA

May 7, 2023Henderson County, McDonough County, Warren County, Illinois

NWS Quad Cities, IA issued this tornado warning at May 7, 2023, 6:01 PM CDT for Henderson County, McDonough County, Warren County, Illinois. It was in force for 33 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2023, 6:01 PM CDT (23:01 UTC)
Expired
May 7, 2023, 6:34 PM CDT
In force
33 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Henderson County, IL, McDonough County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 109 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 6:17 PM CDTHAIL 0.251 W Swan Creek, IL
May 7, 6:17 PM CDTHAIL 0.251 W Swan Creek, IL
May 7, 6:34 PM CDTHAIL 2.53 S Swan Creek, ILREPORT FROM MPING: TENNIS BALL (2.50 IN.).
May 7, 6:34 PM CDTHAIL 2.53 S Swan Creek, ILREPORT FROM MPING: TENNIS BALL (2.50 IN.).
May 7, 6:34 PM CDTHAIL 2.53 S Swan Creek, ILREPORT FROM MPING: TENNIS BALL (2.50 IN.).
May 7, 6:34 PM CDTHAIL 2.53 S Swan Creek, ILREPORT FROM MPING: TENNIS BALL (2.50 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 4:10 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 806 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
806 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

998 
WFUS53 KDVN 072301
TORDVN
ILC071-109-187-072345-
/O.NEW.KDVN.TO.W.0048.230507T2301Z-230507T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
601 PM CDT Sun May 7 2023

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Southeastern Henderson County in west central Illinois...
  Southwestern Warren County in west central Illinois...
  Northwestern McDonough County in west central Illinois...

* Until 645 PM CDT.
    
* At 601 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Terre Haute, or 12 miles southeast of Burlington,
  moving east at 15 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Raritan, Swan Creek and Youngstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4063 9090 4064 9091 4064 9098 4071 9098
      4071 9057 4058 9059
TIME...MOT...LOC 2301Z 269DEG 14KT 4068 9094 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Speck
2 follow-up statements
855 
WWUS53 KDVN 072315
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
615 PM CDT Sun May 7 2023

ILC071-109-187-072345-
/O.CON.KDVN.TO.W.0048.000000T0000Z-230507T2345Z/
Henderson IL-Warren IL-McDonough IL-
615 PM CDT Sun May 7 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
SOUTHEASTERN HENDERSON...SOUTHWESTERN WARREN AND NORTH CENTRAL
MCDONOUGH COUNTIES...
    
At 615 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Raritan, or 13 miles north of Macomb, moving east at
20 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Raritan, Youngstown and Swan Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4062 9084 4071 9082 4071 9057 4058 9059
TIME...MOT...LOC 2315Z 271DEG 17KT 4066 9078 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Speck
249 
WWUS53 KDVN 072334
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
634 PM CDT Sun May 7 2023

ILC071-109-187-072344-
/O.CAN.KDVN.TO.W.0048.000000T0000Z-230507T2345Z/
Henderson IL-Warren IL-McDonough IL-
634 PM CDT Sun May 7 2023

...THE TORNADO WARNING FOR SOUTHEASTERN HENDERSON...SOUTHWESTERN
WARREN AND NORTH CENTRAL MCDONOUGH COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Illinois.

LAT...LON 4062 9084 4071 9082 4071 9057 4058 9059
TIME...MOT...LOC 2331Z 269DEG 14KT 4066 9068 

$$

Speck

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 7, 2:27 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, May 7, 2:27 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
227 PM CDT Sun May 7 2023

.SYNOPSIS...
Issued at 225 PM CDT Sun May 7 2023

Stationary frontal boundary lies across se NE to se IA to ne IL.
Temps were in the 80s south of the front with dewpoints in the
60s. Moline has already broke the record for today (see climate
section below).

SPC mesoanalysis shows tremendous energy available with SBCAPES of
5000 J/kg across southern IA with the CAPE gradient along I-80.
Bulk shear was very strong at 55-60 kt across IA with SRH of 200
m2/s2. Giant hail parameters were also in place, so this is a
volatile atmosphere to say the least!

&&

.SHORT TERM...(This evening through Monday)
Issued at 225 PM CDT Sun May 7 2023

Enhanced risk (level 3 of 5) for severe storms this evening and
overnight. Main risks are damaging winds greater than 75 mph,
giant hail (hen egg size or larger) and tornadoes. Heavy rain and
possible flash flooding are also a threat. CAM's develops
scattered supercells this evening then followed by a classic
severe bow echo sweeping across much of the cwa overnight. If this
pans out then 80+ mph winds are possible after midnight. With
numerous thunderstorms forming in this juicy airmass (PWAT's 1.50
inches) heavy rainfall and possible flash flooding are also on
the table. This is one of those times be on alert even during the
wee hours of the morning!

Monday: A cold front arrives pushing the thunderstorm threat
eventually east and southward and the severe threat has been
pushed south of the dvn cwa. It will be cooler with highs in the
upper 60s north to upper 70s south.

.LONG TERM...(Monday night through Sunday)
Issued at 225 PM CDT Sun May 7 2023

1) Warm week ahead with thunderstorm chances returning again late
   in the week into next weekend.

Tuesday through Sunday: Persistent deep trough in the Rockies
with a zonal to southwest flow aloft will keep our area in a warm
regime with daily highs in the 70s to lower 80s. Thunderstorm
chances return late in the week into next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 110 PM CDT Sun May 7 2023

Numerous thunderstorms are expected to develop this evening,some
severe, then a line of severe storms should sweep across most of the
taf sites overnight. Damaging winds and very large hail are likely
with any of these storms. MVFR/IFR conds expected in/near TSRA.
Cold front drops southward across the area on Monday with MVFR/IFR
conds for a time behind the front.

&&

.CLIMATE...
Issued at 106 PM CDT Sun May 7 2023

Record High Temperatures for Sunday May 7, 2023

Burlington   88 1934
Cedar Rapids 98 1896
Dubuque      91 1896+
Moline       88 1965+

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Haase
CLIMATE...Haase
Hazardous weather outlook, May 7, 11:48 AM CDT, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1148 AM CDT Sun May 7 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081700-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1148 AM CDT Sun May 7 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The Storm Prediction Center has an Enhanced risk, or level 3 out
of 5, for severe thunderstorms this evening and overnight across
much of the outlook area. The main threats are tornadoes, damaging
winds in excess of 75 MPH and golf ball size hail or larger.
There is an additional threat for heavy rainfall and the potential
for flash flooding with a slight or level 2 risk of excessive rainfall.

The Mississippi River continues to experience flooding. Please
see the latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a chance for thunderstorms on Monday and again late next
week. However, the risk for severe storms is low.

The Mississippi River will continue to experience flooding during
the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening and overnight.

Haase

In the hours before

Local storm report, May 7, 5:47 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
547 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             1 ESE NORTH LIBERTY     41.74N 91.60W
05/07/2023  E1.00 INCH       JOHNSON            IA   TRAINED SPOTTER

&&
Local storm report, May 7, 5:48 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
548 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             2 NNE NORTH LIBERTY     41.77N 91.59W
05/07/2023  U1.00 INCH       JOHNSON            IA   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

GROSS
Local storm report, May 7, 5:49 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
549 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             WEST LIBERTY            41.57N 91.27W
05/07/2023  U1.00 INCH       MUSCATINE          IA   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

GROSS
Local storm report, May 7, 5:53 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
553 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             2 NNE NORTH LIBERTY     41.77N 91.59W
05/07/2023  U1.00 INCH       JOHNSON            IA   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

GROSS
Local storm report, May 7, 5:55 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
555 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             2 NNE NORTH LIBERTY     41.77N 91.59W
05/07/2023  E1.00 INCH       JOHNSON            IA   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 2 NNE
            NORTH LIBERTY. REPORT FROM MPING: QUARTER
            (1.00 IN.).

&&

GROSS
Local storm report, May 7, 5:57 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
557 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             WEST LIBERTY            41.57N 91.27W
05/07/2023  E1.75 INCH       MUSCATINE          IA   PUBLIC

            REPORT FROM MPING: GOLF BALL (1.75 IN.).

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:38 PM CDTSevere Thunderstorm WarningDVNHancock34 min
May 6, 9:53 PM CDTSevere Thunderstorm WarningDVNHancock, Henderson, McDonough, Warren52 min
May 6, 10:11 PM CDTSevere Thunderstorm WarningDVNHancock, Henderson, McDonough49 min
May 6, 10:29 PM CDTSevere Thunderstorm WarningDVNMcDonough, Warren46 min
May 7, 12:47 AM CDTSevere Thunderstorm WarningDVNMercer28 min
May 7, 1:10 AM CDTSevere Thunderstorm WarningDVNMercer, Warren35 min
May 7, 1:48 AM CDTSevere Thunderstorm WarningDVNHancock, Henderson, McDonough27 min
May 7, 2:16 AM CDTSevere Thunderstorm WarningDVNHancock, Henderson, McDonough, Warren44 min
May 7, 3:44 PM CDTSevere Thunderstorm WarningDVNMcDonough46 min
May 7, 4:26 PM CDTSevere Thunderstorm WarningDVNMcDonough22 min
May 7, 4:32 PM CDTSevere Thunderstorm WarningDVNHancock, Henderson43 min
May 7, 5:10 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNHancock, Henderson, McDonough33 min
May 7, 5:42 PM CDTSevere Thunderstorm WarningDVNHancock, Henderson, McDonough, Warren48 min
May 7, 5:49 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNMercer, Rock Island56 min
May 7, 5:50 PM CDTTornado Warning Tornado observedDVNRock Island14 min
May 7, 6:07 PM CDTSevere Thunderstorm WarningDVNBureau, Henry, Rock Island, Whiteside38 min
May 7, 6:25 PM CDTSevere Thunderstorm WarningDVNHenderson, Mercer35 min
May 7, 6:33 PM CDTTornado WarningDVNMcDonough, Warren25 min
May 7, 6:36 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNHenderson, Henry, Mercer, Rock Island, Warren39 min
May 7, 6:41 PM CDTSevere Thunderstorm WarningDVNBureau, Carroll, Henry, Rock Island, Whiteside49 min
May 7, 6:46 PM CDTSevere Thunderstorm WarningDVNMcDonough44 min
May 7, 6:52 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNHenderson, Mercer, Warren38 min

Nearby

Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.